Hail, Tioga
- When
- May 23, 4:05 PM EST
- Where
- Tioga County, Richford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.350, -76.200
An approaching cold front touched off scattered showers and thunderstorms across central NY during the afternoon and evening. A few of the thunderstorms became severe, producing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An approaching cold front touched off scattered showers and thunderstorms across central NY during the afternoon and evening. A few of the thunderstorms became severe, producing large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 23, 1:38 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 238 PM EDT SAT MAY 23 2009 .SYNOPSIS... A FRONT WILL DROP SOUTH INTO NORTHERN NEW YORK STATE TONIGHT AND WEAKEN. SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT AND LAST UNTIL LATE THIS EVENING. A FEW STORMS COULD PRODUCE GUSTY WINDS AND HAIL. A STRONGER COLD FRONT WILL MOVE SOUTH SUNDAY WITH MORE SHOWERS AND THUNDERSTORMS POSSIBLE. HIGH PRESSURE WILL FOLLOW THE FRONT WITH DRY AND PLEASANTLY WARM CONDITIONS FOR MEMORIAL DAY. THE NEXT CHANCE OF WIDESPREAD RAIN WILL COME ON TUESDAY AS A LARGE LOW PRESSURE SYSTEM TRACKS NORTHEAST TOWARD THE MIDDLE ATLANTIC STATES AND MIDWEST. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... RADAR SHOWS SCTRD SHRA FM POCONOS TO THE MID SUS VLLY. THIS ACVTY CONTS TO FORM ALONG A BNDRY BETWEEN SOMEWHAT LOWER DWPT AIR TO THE NORTH(UPR 50S) AND HIGHER DWPTS TO THE SOUTH(LOW TO MID 60S). THE SRN PERIPHERY OF THE SHRT WAVE MOVG THRU THE ERN LAKES WAS LEADING TO LIMITED LIFTG IN THIS AREA. THIS FEATURE WAS BACKING THE LL FLO ENUF TO LEAD TO A SRLY FLO OVER THIS BNDRY...HENCE FORMING THE SCT SHRA. THERE WAS ENUF CLD CVR ARND NE PA TO LIMIT DIURNAL HEATING...THUS CAPES WERE MINIMAL ATTM AND THERE WAS NO TSRA. BY LATER TODAY...DIURNAL HEATING WILL INCREASE ENUF TO DESTABILIZE AIR MASS IN NE PA FOR SOME TSRA. FIRST CELLS WERE POPPING IN SC PA ALREADY. IN C NY STATE...UPPER FORCING ON THE SRN EDGE OF THE SHRT WAVE MOVG INTO SERN CANADA WAS LIMITED HENCE NO WIDESPREAD AREA OF CONVECTION EXPECTED. HOWEVER...W-SW LL FLO AND UPSLOPING IN THE PRESENCE OF SOME UPR LIFTG AND LL INSTABILITY SHUD FIRE ISLD TO SCTRD SHRA/TSRA FROM MID TO LATE AFTERNOON C NY/FAR NRN PA. BEST CHC/S WILL BE ACRS THE HIGHER TERRAIN AREAS. POTENTIAL EXISTS FOR A FEW STORMS TO BECOME SVR GIVEN DECENT 0-6 KM SHEAR (35-40 KTS). THE SHEAR WAS DISTRIBUTED THRU A DEEPER LAYER SUGGESTIVE OF LONGER LIVED MULTI-CELL STORMS TO EVEN LOWER-TOPPED SUPERCELLS. LL LAPSE RATES ARE STEEP AND CAPES ARE RISING AND WILL EXCEED 1000 J/KG. THUS A FEW SCT SVR STORMS ARE POSSIBLE W/ HIGH WINDS AND LARGE HAIL PRIMARY THREAT. HAVE MENTIONED IN HWO. TIMING OF CONVECTION IN C NY IS LATE AFTERNOON AND EVENING. RUC SOUNDINGS SHOW A LL CAP THAT BREAKS AFTER 4 PM MOST AREAS. FIRST CELLS WILL FIRE ON THE HILLS WHERE PARCELS WILL BREAK THRU CAP FIRST. ACVTY SHUD PEAK BY EARLY EVENING...THEN WANE BY LATE EVENING W/ LOSS OF DIURNAL HEATING. && .SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY/... AFTER THE INSTABILITY OF TODAY/S HEATING WANES LATER THIS EVENING...CONVECTIVE ACVTY WILL DIMINISH. NEXT UPR LVL WAVE APPRCHES FROM THE UPPER MIDWEST LATER TONIGHT BUT WILL NOT AFFECT REGION UNTIL AFTER SUNRISE SUNDAY. WILL HV POPS DECREASE LATE THIS EVENING AND OVERNIGHT AS A RESULT. THIS NEXT UPR SHRT WAVE WILL TRACK FARTHER S THAN THE ONE MOVG INTO SERN CANADA THIS AFTERNOON. THEREFORE THIS FEATURE WILL BE THE IMPETUS TO PUSH A STRGR SFC BNDRY SOUTHWARD ACRS NY/PA SUNDAY INTO SUNDAY EVE. TIMING OF FRNT IS NOT OPTIMAL FOR MUCH INSTABILITY IN NC NY. AS ONE TRAVELS FARTHER S INTO SC NY AND ESP NE PA/CATSKILLS...TIMING OF FRNTL PASSAGE IS LATER IN THE DAY AND HENCE WILL ALLOW FOR PROGRESSIVELY MORE DIURNAL HEATING BEFORE FROPA. THUS...PROJECTED CAPE VALUES OF UP TO 1500 J/KG OR MORE ARE POSSIBLE BEFORE FROPA ACRS NE PA TO SERN NY...W/ SEVERAL HUNDRED J/KG CAPE INTO SC NY...WITH MINIMAL CAPE IN NC NY. THERE WILL BE DECENT LIFTG ALONG THE FRNT FRM THE UPR FORCING. ADDNTLY...THERE WILL ALSO BE PLENTY OF MOISTURE AVBL AHEAD OF FRNT FROM A W-SW LL FLO W/ MOISTURE TRANSPORT INTO THE FRNTL CRCLN. THUS WILL HV SCT-LIKELY POPS FOR SHRA/TSRA AS FRNT MOVES S ALL ZONES. AS FOR SVR POTENTIAL...NAM AND GFS INDICATE CAPES BETWEEN 1000 AND 2000 J/KG ACRS NERN PA TO THE SRN CATSKILLS BEFORE FROPA. THERE IS PROJECTED TO BE DECENT SHEAR IN THE 0-6 KM LAYER WITH BULK SHEARS OF 35 KNOTS OR MORE ON THE SRN EDGE OF THE UPR JET CORE. THE SHEAR WAS DISTRIBUTED THRU A DEEPER LAYER SUGGESTIVE OF A MORE ORGANIZED CONVECTIVE MODE POTENTIALLY A LINEAR MCS MODE. EVEN AN ISOLATED SUPERCELL CUD FORM. THE MODELS DIFFER ON FRNTL TIMING WITH THE NAM MUCH FASTER AND THE GFS SLOWER. THE NAM WUD SUGGEST ACVTY TAPERS DOWN BEFORE EVENING AS FRNT DROPS S. THE GFS IS SLOWER AND LINGERS ACVTY INTO THE EVE IN NE PA. WILL LEAN TWD GFS AS IT IS OFTEN TUF TO GET A FRNT TO TRACK THRU DURG DAY WITH STRG DIURNAL HEATING. WILL HIGHLIGHT POTENTIAL FOR SEVERE TSRA IN HWO SUNDAY. THE CONVECTION WILL WANE IN THE EVENING SUNDAY AS FRNT DROPS FARTHER S...THEN HIGH PRESSURE DROPS SOUTH AND WILL LEAD TO FAIR WX THRU MEMORIAL DAY AND MON NGT. FOR TUESDAY...A LARGE AND MOIST CYCLONE FROM THE SOUTHEAST U.S WILL PUSH N AND ENGULF THE REGION WITH CLDS AND SOME SHRA DURG THE DAY TUESDAY. TIMING LOOKS CONSISTENT BETWEEN NAM...GFS...GEM AND EURO SO WILL FOLLOW AND INCREASE POPS DURG DAY TUE...KEEPING MON NGT DRY. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... IN GENERAL...THE MED RANGE SOLUTIONS AGREE THAT THERE WILL BE A TROF IN THE EAST AND THEREFORE AN UNSETTLED PERIOD NEXT WEEK. STILL ALOT OF SPREAD IN THE DETAILS...AND WILL THUS USE HPC GUIDANCE WHICH AGAIN FAVORS A ECMWF/ENSEMBLE BLEND. LOW PRESSURE IS EXPECTED TO MOVE NORTHEAST ALONG A WARM FRONT WITH HIGH CHANCES FOR RAIN STARTING TUESDAY NIGHT...AND POSSIBLY LINGERING INTO THURSDAY WITH COLD FRONT SAGGING SOUTH THROUGH PA. HIGHEST PROBABILITIES RIGHT NOW LOOK TO BE WEDNESDAY AS THE LOW CROSSES THE AREA. INSTABILITY FOR THUNDERSTORMS LOOKS MOST FAVORABLE WEDS NIGHT AND THURSDAY. A WEAK FRONT IS SLATED TO MOVE THROUGH THE AREA FRIDAY...BUT MOISTURE APPEARS LIMITED...SO WE EXPECT GENERALLY IMPROVING WEATHER UNDER HIGH PRESSURE BUILDING SOUTH FROM CANADA APPEARS FRIDAY AND SATURDAY. TEMPERATURES LOOK SEASONABLE. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... MAINLY VFR CONDITIONS ARE EXPECTED DURING THIS FCST WITH THE EXCEPTION OF ANY TSRA ACTIVITY ENTERING TERMINAL AIRSPACE. WDLY SCT THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATER AFTERNOON AND EVENING PERIOD TODAY AROUND THE REGION...BUT WITHOUT A SPECIFIC FRONTAL OR UPPER LEVEL TRIGGERING MECHANISM EVIDENT...THE PROBABILITIES OF TSRA ENTERING TERMINAL AIRSPACE ARE LOW. THEREFORE HAVE ONLY INCLUDED CB CLOUD GROUPING IN THE FORECASTS AND WILL MONITOR AS NEEDED. DIURNAL STABILIZATION WILL HELP DISSIPATE ANY CIGS...BUT ELEVATED INSTABILITY REMAINS FOR THE LOW PROBABILITY OF SHOWERS. COLD FRONT ENTERS CNY TOWARD DAYBREAK...AND CROSSES INTO NEPA DURING THE LATER MORNING HOURS. WILL HAVE SOME SHOWER AND POSSIBLY TSRA ACTIVITY IN THE MORNING ALONG AND JUST BEHIND THE FRONT. TSRA MAY LINGER AT KAVP. OUTLOOK... SUN...VFR. CHC MVFR TSRA VCNTY KAVP MON...VFR. TUE...VFR. CHC MVFR SHRA WED...MVFR. CHC RAIN && .FIRE WEATHER... NO FIRE WEATHER PROBLEMS ARE ANTICIPATED OVER THE NEXT SEVERAL DAYS...DUE MAINLY TO LIGHT WINDS...AND SOME SHOWER/THUNDERSTORM ACTIVITY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...DJN NEAR TERM...DJN SHORT TERM...DJN LONG TERM...JAB AVIATION...JAB FIRE WEATHER...DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 433 PM EDT SAT MAY 23 2009 NYZ009-015>018-022>025-036-037-044>046-055-056-242045- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME- 433 PM EDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TONIGHT. ...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE AFTERNOON INTO THE EVENING... ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE ENDING BY LATE EVENING. THE POTENTIAL EXISTS FOR A FEW THUNDERSTORMS TO PRODUCE STRONG GUSTY WINDS AND HAIL. THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE MAINLY EAST AND SOUTH OF THE FINGER LAKES REGION AND ACROSS THE NORTHERN TIER OF EASTERN PENNSYLVANIA. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. YOU CAN ALSO VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/BGM FOR THE LATEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... FULL AREA WIDE SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SKYWARN ACTIVATION MAY BE NEEDED LOCALLY IN A FEW COUNTIES THIS EVENING. NYZ057-062-PAZ038>040-043-044-047-048-072-242045- DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING- LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 433 PM EDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT. ...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE INTO THE EVENING... THE POTENTIAL EXISTS FOR A FEW THUNDERSTORMS TO FORM AND PRODUCE STRONG GUSTY WINDS AND HAIL THIS EVENING. THE BEST CHANCE FOR STRONG TO SEVERE THUNDERSTORMS WILL BE MAINLY FROM THE POCONOS TO CATSKILLS. ALL THE THUNDERSTORM ACTIVITY WILL TAPER OFF AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ...STRONG TO POTENTIALLY SEVERE THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON... A COLD FRONT WILL DROP SOUTH INTO PENNSYLVANIA AND THE SOUTHERN CATSKILLS SUNDAY AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED TO ACCOMPANY THIS FRONT...A FEW OF WHICH COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER UPDATES ON THIS SITUATION. YOU CAN ALSO VISIT OUR INTERNET WEB SITE AT WEATHER.GOV/BGM FOR THE LATEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON FOR NORTHEAST PENNSYLVANIA AND THE CATSKILLS. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 503 PM EDT SAT MAY 23 2009 NYZ046-232200- OTSEGO NY- 503 PM EDT SAT MAY 23 2009 ...STRONG THUNDERSTORM WILL AFFECT NORTHERN OTSEGO COUNTY... * AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR EXETER CENTER...AND MOVING NORTHEAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... RICHFIELD SPRINGS AT 510 PM EDT... SPRINGFIELD AT 525 PM EDT... EAST SPRINGFIELD AT 530 PM EDT... CHERRY VALLEY AT 535 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RADAR RAINFALL ESTIMATES ARE BETWEEN 1 AND 2 INCHES ACROSS NORTHERN OTSEGO COUNTY. AN ADDITIONAL INCH OF RAIN COULD FALL IN THE NEXT 2 HOURS. TAC
The Binghamton radar (KBGM), 24 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A utility pole and some wires were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162445, 162446, 162447, 162448, 162450, 162449.